Matt Y’s Story
On April 6, 2015 I was admitted to the hospital for treatment and surgery for diverticulitis. I am 46 years old and am healthy and fit and exercise 5 to 6 days a week. I am extremely active and own and operate two busy restaurants. After being diagnosed with a perforation due to diverticulitis, I was on IV Cipro for 6 days and oral Cipro for 4 days. The day after I finished the Cipro prescription, my family noticed that I was acting very strangely and took me to the ER where I was diagnosed with “transient global amnesia”. The ER doctors told me it was not related to my surgery and generally these types of events occur due to a traumatic event. I was not particularly traumatized by my surgery since I’ve had many surgeries in the past for knee repairs, shoulder surgery, etc. but I figured that I obviously had experienced some underlying trauma due to the surgery. The amnesia did recede within 12 hours, but I was left in what I can only describe as a dream-like state. My wife and family began to notice a dramatic change in my personality. I became disconnected, narcissistic, combative and dissociative – all behaviors that are not typical for me. Over the next few weeks things continued to deteriorate with periods of both mania and severe depression. After dragging me back to the surgeon, primary care physician and a neurologist (and a full series of tests that came back normal), my wife was forced to take me to a psychiatric hospital where I admitted myself for treatment. I experienced severe psychosis and was in the hospital for two full weeks being treated with Haldol and Ativan. I made some improvement after the first 5 days, but as soon as the Haldol was reduced, the psychosis returned. My wife spent countless hours researching what might have caused the psychosis because I had no previous history of anxiety, depression or mental illness. There was speculation by the hospital psychiatrist that it was related to the anesthesia used during the surgery. This didn’t fit though because cases of psychosis after surgery all presented just after the surgery and this was 8 days post surgery. My wife finally made a connection between the amnesia and a terrible red rash all over my back on the same day that I went to the ER for the amnesia and it clicked for her that it was probably a response to a medication. The only medication I had taken was the Cipro. Once the words “cipro” and “psychosis” were entered into a google search together, the answer was clear.
After two weeks in the psychiatric unit, I was stable enough to return home, although I returned home a changed man. My hands were constantly clenched, I shuffled like an old man and I could barely speak because of uncontrollable contractions of my tongue and over-production of saliva that made me drool constantly. While I was still in the psychiatric unit my wife had been searching for a doctor who knew anything about toxic psychosis induced by Cipro and found that the surgeon, primary care physician nor the psychiatrists were aware of such a possible side effect and so had no idea how to treat the condition. Although other case studies indicated that Haldol was NOT a good treatment option for toxic psychosis due to Cipro poisoning, that is what was given to me because it is the standard protocol for severe psychosis. My wife found a psychiatrist who was willing to listen to my story and who wanted to work with me to find a better solution without side effects like Haldol. We met with this psychiatrist within 48 hours after my discharge and he prescribed me with 40 mg of Latuda to replace the Haldol and then a beta blocker (Propranolol 20 mg) to help with side effects of Latuda (feeling antsy). I also was prescribed Benztropine 1 mg for side effects. Within 24 hours, my condition was 50% improved. Within 48 hours, I was at about 95%. After one week of 40 mg of Latuda, the psychiatrist reduced my dosage to 20 mg. I have now been taking just 20 mg of Latuda daily and am doing very well. I finally feel clear and do not have other side effects. I will be working with my psychiatrist to continue to reduce my Latuda to see if I can eventually taper off completely.
Although I feel very fortunate that medication has been effective to help combat toxic psychosis for me, I want to tell my story so that others who experience these side effects know that they are not alone, that there is treatment that can help, but most of all I want physicians to be educated and aware of these horrible side effects so that they do NOT prescribe a fluoroquinolone as a first option for treatment, but only as an absolute last option in extreme cases. This does not apply to my situation, but I also want them to ask questions of their patients about past history of anxiety, depression and mental illness so that a fluoroquinolone will never be prescribed to these patients. I want physicians to know about these side effects so that when a patient comes to them and tells them that they are feeling disconnected, dissociative, depressed or anxious, the doctor can refer them to a psychiatrist who KNOWS about toxic psychosis and how to treat it quickly and effectively so that it does not progress into full psychosis. My situation could have ended very differently if my wife was not extremely in tune with what was going on with me. I could have hurt myself or someone else badly while in a state of psychosis. My three children had to watch while their father slipped into a disturbing state of mind, suffered through weeks of knowing that their father was in a hospital being treated for psychosis and then returned home with scary side effects. I’m shocked by the fact that the majority of physicians are simply unaware of these side effects – and it’s a complete travesty that the black box warning has not been updated to include side effects related to psychiatric events as it is clearly a well documented side effect of fluoroquinolones (and Cipro in particular). I’m hopeful that someday I will be able to function without the use of an anti-psychotic and it’s an absolutely preventable and unnecessary situation that I find myself in.